Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Las Vegas, NV

July 19, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 19, 2018, 4:37 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2018, 4:37 PM MST (23:37 UTC)
Expired
Jul 19, 2018, 7:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 75 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WGUS55 KVEF 192337
FFWVEF
AZC015-200230-
/O.NEW.KVEF.FF.W.0074.180719T2337Z-180720T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
437 PM MST THU JUL 19 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northern Mohave County in northwestern Arizona...

* Until 730 PM MST.

* At 436 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain over southwestern Utah moving south towards Colorado 
  City. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3683 11287 3700 11314 3700 11278

$$

JS
2 follow-up statements
762 
WGUS75 KVEF 200053
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
553 PM MST THU JUL 19 2018

AZC015-200230-
/O.CON.KVEF.FF.W.0074.000000T0000Z-180720T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
553 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
NORTHERN MOHAVE COUNTY...

At 550 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain north of Colorado City have dissipated however, expected 
elevated water levels in area washes through 730 PM.

Some locations that will experience flooding include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3683 11287 3700 11314 3700 11278

$$

JS
398 
WGUS75 KVEF 200223
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
723 PM MST THU JUL 19 2018

AZC015-200232-
/O.EXP.KVEF.FF.W.0074.000000T0000Z-180720T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
723 PM MST THU JUL 19 2018

...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
730 PM MST...

Flood waters will continue to recede through the early evening. 
Flooding is no longer expected to pose a threat at this time. Please 
continue to heed any remaining road closures.

LAT...LON 3683 11287 3700 11314 3700 11278

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:42 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 19, 2:42 PM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
242 PM PDT Thu Jul 19 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
will be building with very hot temperatures expected and lowering
thunderstorm chances.
&&

.SHORT TERM...Tonight through Saturday.

Radar returns as of 2 PM show isolated to scattered deep, moist
convection north of Interstate 15. Most storms have developed over
terrain and remained anchored. Daytime heating combined with
differential heating circulations due to anvil shadowing have
allowed strong storms to develop over Nye and Lincoln Counties. HRRR
is indicating that storms will develop further eastward into Lincoln
County late this afternoon then transition to outflow-dominant and
move southwestward toward Clark County this evening. There has
decent run-to-run consistency, so PoPs were increased slightly for
Las Vegas and northern Clark County. Without a dynamic influence,
most convection should wane after sunset, the exception would be
convection maintained along outflow.

As far as synoptic evolution goes, ridging will continue to move
eastward and eventually settle across the Southern Plains by
Saturday. As it moves east, southerly flow will increase along the
western periphery of the ridge allowing slightly drier air to push
northward into the southern Great Basin. This will lead to lowering
rain/thunderstorm chances across the forecast area. Rain chances
will be limited to higher terrain (Spring and Sierra Mtns.) and
Mohave County through Saturday where the best instability,
although only moderate, will exist. Temperatures will remain at or
just above normal through Saturday.

.LONG TERM...Sunday through Thursday.

High pressure centered over New Mexico/Texas over the weekend will
gradually propagate west early next week. As this happens,
temperatures will be on the increase each day. Las Vegas may see 110
as early as Monday, but the more excessive heat will arrive Tuesday
and Wednesday as readings will be about 8-10 degrees above normal.
This will put places like Las Vegas in the 110-114 degree range, 115-
120 down the Colorado River, and 120-125 in Death Valley. With these
readings and little relief expected overnight an Excessive Heat
Watch has been issued for much of southern Nevada, southeast
California, and northwest Arizona for Tuesday and Wednesday.
Moisture is also expected to be rather limited with any thunderstorm
chances mainly confined to the higher terrain of central Nevada and
the Sierra with only slight chances over the higher terrain of
southern Nevada and northwest Arizona Sunday through Thursday.
&&

.AVIATION...For McCarran...Outside of convective influence, south
winds 10-12 knots with intermittent gusts up to 20 knots will
continue across the terminal through the afternoon. Convection
developing south of the Las Vegas valley will move north, likely
producing sudden, gusty outflow winds. Similar conditions are
expected Friday. CIGs at or above 10k feet; CIGs may drop to 5-7
k feet with convection that develops near a terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered to isolated thunderstorms, mainly over the
higher terrain across the southern Great Basin and eastern Mojave
Desert. Storms will continue through the afternoon and wane this
evening. Convection may persist later into the evening across
Lincoln, northern Clark, and southern Mohave Counties along outflow
boundaries. Outside of thunderstorm influences, southerly winds with
speeds of 10-15 knots and gusts to 20 knots should prevail. CIGs at
or above 10k feet; CIGs may drop to 5-7 k feet with convection that
develops near a terminal. Similar conditions expected Friday, with
slightly less thunderstorm coverage.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION...Boothe
LONG TERM.............Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 19, 1:17 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
117 PM PDT THU JUL 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             10 NE HUALAPAI PEAK     35.16N 113.77W
07/18/2018  E0.75 INCH       MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED PENNY SIZE HAIL AT HIS
            HOME SOUTH OF I40 JUST EAST OF KINGMAN.

0521 PM     HAIL             9 NE HUALAPAI PEAK      35.18N 113.80W
07/18/2018  E1.00 INCH       MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER ESTIMATED QUARTER SIZE HAIL WHEN
            DRIVING WESTBOUND ON I40 NEAR MM 66.

0442 PM     FLASH FLOOD      6 N HUALAPAI PEAK       35.16N 113.89W
07/18/2018                   MOHAVE             AZ   FIRE DEPT/RESCUE

            DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN
            MILE MARKERS 1 AND 5.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 5:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 18, 5:59 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 18, 6:24 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 3:46 AM MSTExcessive Heat WatchVEFMohave23 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.